ISLAMABAD: The Al Shifa Trust Eye Hospital government and management are investigating the reason behind an incident in which a number of patients allegedly lost their eyesight after eye drops were administered to them.
Patients, who have gone through operations of glaucoma, have been alleging that 80 patients lost their eyesight. In response to the allegations, the hospital administration claims after administration, conditions of eight patients deteriorated while one woman lost her eyesight.
Former Prime Minister Raja Pervaiz Ashraf also spoke out against the incident, as one of his constituency’s women lost her eyesight.
On touch, Media Coordinator Mirza Riaz Baig of Al Shifa Trust Eye Hospital told media sources that the claim was false and that 80 patients did not lose their eyesight.
“We have around 250 operations per day and only eight patients have had a reaction to eye drops. One woman, out of them, lost sight of her and belongs to the former Prime Minister’s constituency. The eyesight of other patients couldn’t fully recover so we called them again and admitted that they could have care,” he said.
“We are unaware of why this has happened and will be able to share the reason after medical investigation,” he said.
The hospital provides its patients with free treatment for 70 percent. He added that only 10 percent patients are paying for the treatment as they say they can afford the costs and refuse to get free treatment.
According to Al-Shifa Trust’s website, it was created to prevent blindness by offering basic eye care services that are accessible and affordable to everyone regardless of gender, ethnicity, color or religion.
Pakistan’s (Drap) Chief Executive Drug Regulatory Authority Dr Asim Rauf, speaking to the media, announced it would look into the matter.
“I am directing the Pharmacy Service Division to look into the matter and submit a detailed report regarding the incident,” he said.
Dr Rauf responded to a query that he had never heard of the loss of eyesight due to eye drops.
People usually get allergy due to drops but after a few days they recover, he added.